This site is intended for health professionals only!

Published on 25 November 2008

Share this story:
Twitter
LinkedIn

Asian gene linked to drug allergy

teaser

A gene found in people from Asia may increase the likelihood of suffering a serious skin reaction to certain epilepsy drugs, the US health watchdog has said.

An investigation has been launched looking at whether medication used to control epileptic seizures, such as Dilantin, Phenytek and Cerebyx, can lead to severe skin blisters and bleeding for some Asian patients.

Those who test positive for a gene known as HLA-B1502 appear to be at increased risk of developing the skin problems, data from the US Food and Drug Administration (FDA) showed.

About 10% to 15% of patients from parts of China, Thailand, Malaysia, Indonesia and the Philippines may carry the gene, as do 2% to 4% of people from the Indian subcontinent.

The FDA urged doctors to monitor patients closely, but said there is not enough information yet to recommend genetic testing. In most cases, patients who develop the skin problems do so in the first few months after starting to take the medications.

Incidents of skin reaction caused the FDA to recommend genetic testing for Asian patients taking another epilepsy drug, carbamazepine, sold under several brand names including Tegretol and Carbatrol.

Doctors should also avoid Dilantin and the other medications for patients who have already tested positive for the gene, the FDA said.

Copyright Press Association 2008



Most read




Latest Issue

Be in the know
Subscribe to Hospital Pharmacy Europe newsletter and magazine
Share this story:
Twitter
LinkedIn